CP-138 Spironolactone in paediatrics. toxicity update

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Spironolactone is widely used in paediatrics for cardiovascular disease despite being an off-label treatment. After detecting a case of severe gynaecomastia in a 4-month-old child with spironolactone and no other likely causes, it was decided to make a more thorough review of the cases globally reported.

Purpose

To describe worldwide reported cases in which the paediatric population developed breast disorders (BD) associated with spironolactone treatment. We focused on the time it took to develop the disorder since the treatment started. We also focused on whether there was another reason which could have induced the condition.

Material and methods

A search was conducted on Vigibase and FEDRA (Global and Spanish Pharmacovigilance Database, respectively), including all spontaneous reports performed in patients >18 years of age with BD treated with spironolactone. We calculated how long the BD appeared after treatment had started. We also checked the product information to determine if concomitant medication could produce this adverse drug reaction (ADR). We included as BD: gynaecomastia, breast enlargement, galactorrhoea and nipple pain. Age, gender, reporting country, spironolactone treatment starting date, date of diagnosis of BD and list of concomitant medications were recorded.

Results

14 cases of BD were reported globally: 7 in Asia, 5 in Europe, 1 in Australia and 1 in the USA. They were 11 boys and 3 girls. Median age was 2 years (21 days–17 years). 7 cases developed BD early (in the first month of treatment), 2 cases developed it late (more than 4 years after treatment) and in the other cases (5) the time it took for BD to appear could not be correctly identified. Regarding possible causes of BD, 10 cases could be attributed to spironolactone and 4 cases to concomitant medication. The drugs involved were digoxin, ramipril and domperidone.

Conclusion

Reported cases occurred after a few days of treatment with spironolactone, especially in infants. Despite the off-label use, this draws attention to the low incidence of notifications in a drug widely used in paediatrics. This may be because this ADR is well known, and ADR notifications in paediatrics is generally low.

Conclusion

No conflict of interest

Related Topics

    loading  Loading Related Articles